Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 32, NWS Detroit, MI

May 18, 2000Oakland County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 18, 2000, 10:10 AM EDT for Oakland County, Michigan. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 2000, 10:10 AM EDT (14:10 UTC)
Expired
May 18, 2000, 10:30 AM EDT
In force
20 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Oakland County, MI

What was reported inside it

TimeReportWhereRemark
May 18, 10:20 AM EDTHail 0.75Rochester Hills, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 2.2 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 181410
SVRDTX
MIC125-181430-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1010 AM EDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OAKLAND COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 1030 AM EDT

* AT 1010 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OXFORD...OR 11 MILES NORTH OF PONTIAC...
  MOVING EAST AT 65 MPH.

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. 
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR 
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS.n STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

ZOLTOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:40 AM EDT, 6 hours 30 minutes earlier.

Area forecast discussion, May 18, 3:40 AM EDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
340 AM EDT THU MAY 18 2000

MAIN CHALLENGE THIS FORECAST PERIOD FOCUSES ON CONVECTIVE POTENTIAL
TODAY...AND POTENTIAL FOR HEAVY RAINFALL THIS AFTERNOON AND TONIGHT
ACROSS SOUTHERN COUNTIES.

SOUTHWEST TO NORTHEAST ORIENTED BOUNDARY WILL DROP SOUTH TODAY AS
HIGH PRESSURE BUILDS SOUTH TO LAKE SUPERIOR. THE POSITION AND TIMING
OF THIS FRONT IS CRUCIAL FOR TODAY AND TONIGHT. WITH THE BOUNDARY
STILL ACROSS CENTRAL COUNTIES THIS MORNING AS WAVE RIDES ALONG
IT...POTENTIAL FOR SURFACE BASED INSTABILITY OVER SOUTHERN
COUNTIES...WITH CAPES AROUND 1000 J/KG OVER SOUTHERN TIER BY 18Z.
FORECAST SOUNDINGS INDICATING ELEVATED CONVECTION STILL A
POSSIBILITY OVER NORTHERN COUNTIES TODAY AS WELL. DYNAMICS COME
TOGETHER FOR POSSIBLE HEAVY RAINFALL ALONG AND NORTH OF THIS BOUNDARY
LATER THIS AFTERNOON INTO TONIGHT. BOUNDARY PROGGED IN NORTH CENTRAL
INDIANA AND OHIO THIS EVENING. UPPER JET STRUCTURE INDUCES
SIGNIFICANT DIVERGENCE...IN AREA ALONG THE SURFACE BOUNDARY. A
SOUTHWESTERLY TO WESTERLY ORIENTED 850 JET WILL FURTHER ACT TO
INDUCE LIFT ALONG THE SURFACE BOUNDARY. THE COMBINATION OF THE
BOUNDARY INDUCED SURFACE CONVERGENCE...THE JET INDUCED UPPER
DIVERGENCE AND THE LOWER LEVEL JET...WITH MOIST 850 THETA E
ADVECTION WILL LEAD TO HEAVY RAINFALL POTENTIAL ALONG AND NORTH OF
THIS BOUNDARY. WITH THE BOUNDARY NOT MOVING MUCH FURTHER TO THE
SOUTH INTO OVERNIGHT AND THE MAIN SURFACE WAVE RIDING EAST ALONG THE
BOUNDARY... LEADING TO TRAINING POTENTIAL. LOCATION FOR HEAVIEST
RAINFALL LATER TODAY AND TONIGHT IN CORRIDOR ALONG AND SOUTH OF
INTERSTATE 94. WITH THIS REGION NOT THAT WET FROM RECENT
RAINS...AREA COULD LIKELY HANDLE THE THREE QUARTERS TO AN INCH OF
QPF EXPECTED WITHOUT ANY SIGNIFICANT FLOODING PROBLEMS.

GIVEN UNCERTAINTY IN THE EXACT ORIENTATION OF THE BOUNDARY TONIGHT
AND THE MODEL TO MODEL DIFFERENCES IN QPF WILL HOLD OFF ON ANY FLOOD
WATCHES AT THIS TIME. RIGHT NOW AREAS TO RECEIVE HEAVIER RAINFALL
LATER TODAY AND TONIGHT ARE DRY...AND THE AREAS RECEIVING THE
HEAVIER RAINFALL NOW WILL BE DRYING. WILL WATCH MORNING RADAR TRENDS
TO DETERMINE IF ANOTHER ESF IS IN ORDER FOR SOUTHERN COUNTIES.

WILL KEEP RAIN CHANCE IN NORTHERN COUNTIES INTO TONIGHT AS WELL...AS
STRONG 850-700 FRONTOGENETIC FORCING CONTINUES. DRYING INDICATED
THROUGH LAYER FROM NORTH TO SOUTH OVERNIGHT...SO WILL TRAIL OFF
PRECIP CHANCES FROM NORTH TO SOUTH DURING THE OVERNIGHT. WITH HIGH
CONTINUING TO PUSH DRIER AIR FURTHER SOUTH INTO FORECAST AREA DURING
THE DAY FRIDAY...AND BEST DYNAMICS TO THE SOUTHEAST OF REGION...WILL
LIMIT PRECIPITATION POTENTIAL FOR SOUTHERN COUNTIES TO THE
MORNING.

FAN/FWC TEMPERATURES CLOSE...AND DO NOT PLAN TO STRAY FAR FROM THIS.

.DTX...NONE.

STRUBLE

In the hours before

Special weather statement, May 18, 9:10 AM EDT, 1 hour before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-191200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
910 AM EDT THU MAY 18 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THUNDERSTORMS WILL BE WIDESPREAD ACROSS SOUTHEAST MICHIGAN TODAY...
ESPECIALLY NEAR AND SOUTH OF INTERSTATE 69. A FEW OF THESE STORMS
COULD BECOME SEVERE...AND SPOTTER ACTIVATION MAY BE NEEDED TODAY.

A COLD FRONT WILL SLOWLY MOVE SOUTH ACROSS SOUTHEAST MICHIGAN
TODAY...AND WILL EXIT THE STATE BY LATE AFTERNOON. THE FRONT WILL
IGNITE SHOWERS AND THUNDERSTORMS AS IT MOVES INTO A WARM AND HUMID
AIR MASS. THESE THUNDERSTORMS WILL THEN MOVE EAST AT 40 MPH.

THE STRONGEST STORMS...MAINLY NEAR AND SOUTH OF INTERSTATE 69...
COULD PRODUCE HAIL UP TO ONE INCH IN DIAMETER. WIND GUSTS TO 60 MPH
ARE POSSIBLE NEAR AND SOUTH OF ANN ARBOR AND DETROIT. IN
ADDITION...TORRENTIAL RAIN AND DANGEROUS LIGHTNING CAN BE EXPECTED
WITH ALL THUNDERSTORMS TODAY.

TONIGHT...WIDESPREAD THUNDERSTORMS ARE AGAIN EXPECTED NEAR AND SOUTH
OF INTERSTATE 69. THESE SHOULD NOT BE SEVERE...BUT WILL AGAIN POSE A
HEAVY RAIN THREAT. STORMS TONIGHT WILL MOVE EAST AT 20 MPH.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA
OUTLET...FOR THE LATEST WEATHER INFORMATION.

ZOLTOWSKI

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 10:21 AM EDTSevere Thunderstorm WarningDTXMacomb24 min
May 18, 1:46 PM EDTSevere Thunderstorm WarningDTXGenesee14 min
May 18, 1:57 PM EDTSevere Thunderstorm WarningDTXOakland48 min
May 18, 2:15 PM EDTSevere Thunderstorm WarningDTXLivingston15 min
May 18, 2:30 PM EDTSevere Thunderstorm WarningDTXMacomb45 min
May 18, 3:07 PM EDTSevere Thunderstorm WarningDTXMonroe53 min
May 18, 3:41 PM EDTSevere Thunderstorm WarningDTXLivingston49 min
May 18, 4:00 PM EDTSevere Thunderstorm WarningDTXOakland45 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.